Clinical Reasoning: Watery Diarrhea and Immunotherapy
A 55-year-old man had a diagnosis of laryngeal cancer three years ago. He was treated with partial laryngectomy, radiotherapy and chemotherapy. Across the period of treatment he had several episodes of fever and neutropenia.
Two years and a half after finishing the treatment he had a local recurrence, starting a new treatment with immunotherapy. A week before his last hospital admission, he started with watery diarrhea, more than ten times every 24 hours, without fever, and no vomiting.
Patient Illness Script
“This patient is a 55-year-old man who started in an acute presentation with watery diarrhea without fever and no other digestive symptoms. He was under an immunotherapy treatment for a recurrence of a laryngeal cancer. I think that an immune colitis could be a plausible etiology, but an infection problem has to be discarded.”
Illness Script Contrast
Three possible scripts could be included into the syndrome “diarrhea” in this case. We will compare and contrast them using the “vertical lecture” as follows:
1. Bacterial diarrhea
2. Colitis immune
Final Diagnosis: Clostridium difficile diarrhea
Diarrhea associated with Clostridium difficile infection is now a widespread disease, and the symptoms can extend from a mild diarrhea to a life-threatening colitis. There are at least three toxins that can be detected through an immune antigen test, toxin A, toxin B and toxin-GDH.
You can have a review here 1
- Jacek Czepiel, et al. Clostridium difficile infection: review Journal of Clinical Microbiology & Infectious Diseases (2019) 38:1211–1221
2) R. Del Prete et al. Clostridium difficile. A review on an emerging infection. Clin Ter 2019; 170 (1):e41-47
Author: Dr. Lorenzo Alonso Carrión